Alert archive / South Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 17, 2005, 6:17 PM CDT for Faulk County, Hand County, South Dakota. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2005, 6:17 PM CDT (23:17 UTC)
- Expired
- Aug 18, 2005, 12:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Faulk County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:55 PM CDT | FLASH FLOOD | Orient, SD | STREETS FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 438 J/kg
- Mixed-layer CIN
- -205 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KABR 172320 FFWABR SDC049-059-180515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 617 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA. HAND COUNTY IN CENTRAL SOUTH DAKOTA. * UNTIL 1215 AM CDT. * AT 609 PM CDT(509 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 5 INCHESOF RAIN WITH ANOTHER 3 OR MORE POSSIBLE. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE MIRANDA AND ORIENT. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 4517 9874 4477 9874 4483 9931 4510 9925 $$ HARDING
1 follow-up statement
000 WGUS73 KABR 180513 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1213 AM CDT THU AUG 18 2005 SDC049-059-180523- FAULK SD-HAND SD- 1213 AM CDT THU AUG 18 2005 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR FAULK AND HAND COUNTIES HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4517 9874 4477 9874 4483 9931 4510 9925 $$ ALBRECHT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:20 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 17, 3:20 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT WED AUG 17 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. BIGGEST CHALLENGE IN THE NEAR TERM IS PCPN CHCS TONIGHT AND AGAIN THURSDAY NIGHT/FRIDAY. WARM FRONT LIFTED NORTH OF CWA THIS MORNING...WITH SFC LOW IN WRN CWA. 5H WAVE MOVING INTO WRN SODAK...AND CAN CLEARLY SEE LOCATION IN WATER VAPOR PIX. AIRMASS HAS BECOME INCREASINGLY UNSTABLE ACROSS CWA WITH SUN POKING THROUGH AND MOISTURE POOLING SOUTH OF WARM FRONT. CONVECTION NOW FIRING CLOSER TO LOW CENTER ON NOSE OF WAVE MOVING IN...AND FURTHER NORTH ALONG BOUNDARY IN NODAK. 7H TROF WILL MOVE EAST ACROSS CWA LATE AFTN/ERLY EVENING WITH INCREASING UVVS AND 7H THETA-E FORCING TAKING PLACE. STILL FEEL THAT SCT TSRA A GOOD BET ACROSS CWA. CONCERN IS THE AMOUNT OF TIME IT TAKES FOR FORCING TO MOVE INTO ERN CWA...WITH DOWNGLIDE/NEUTRAL FORCING GOING ON CURRENTLY. WILL CONT WITH CHC POPS THROUGH THE EVENING...TAPERING OFF AS LOW MOVES EAST INTO MN BY EARLY MORNING. NEXT CONCERN IS NEXT SYSTEM DROPPING DOWN AHEAD OF MAIN 5H LOW MOVING INTO WRN SASK BY 00Z FRIDAY. MINOR WAVES BEGIN TO IMPACT CWA AROUND 00Z FRIDAY AS FLOW BECOMES MORE SW IN NATURE. AM A BIT CONCERNED ABOUT FRONTAL MOVEMENT...AS NEXT FRONT THAT DROPS THROUGH DURING THURSDAY NIGHT INTO FRIDAY IS MORE PARALLEL TO FLOW WHICH GENERALLY LEADS TO A SLOWER FRONTAL PROGRESSION. HAVE KEPT SLGT CHC SHRA IN FOR ALL DAY FRIDAY TO ACCOUNT FOR THIS THINKING. REMAINDER OF WEEKEND LOOKS TO BE DRY AND PLEASANT AS CANADIAN HIGH PRESSURE MOVES OVER AREA. TEMP WISE...LOWERED TEMPS A BIT FROM GUIDANCE VALUES ON FRIDAY WITH INCREASED CLOUD COVER AND SCT SHRA IN AREA. OTW CURRENT FCST TEMPS APPEAR TO BE IN LINE AND DID ONLY COSMETIC TWEAKING. .LONG TERM...SUNDAY THROUGH WEDNESDAY FORECAST CHALLENGE IS LONGWAVE PATTERN EVOLUTION AND POTENTIAL S/W TROFPAS IN SWRLY FLOW ALOFT. MEDIUM RANGE SOLUTIONS HAVE BEEN TRENDING TOWARD HEIGHT RISES SUNDAY AND MONDAY ACROSS CWA BEHIND UPPER LOW EXPECTED TO BE CENTERED OVER GREAT LAKES REGION. LONGWAVE TROF BEING PROGGED TO IMPACT WEST COAST AT THAT TIME...AND MODELS PROGRESSIVELY TRANSLATE UPPER TROF EWD INTO NORTHERN PLAINS BY DAY 8...JUST OUTSIDE OF THIS FORECAST RANGE. MEANWHILE...BEFORE THE LONGWAVE TROFPA MID WEEK...A SERIES OF S/WS IN SWRLY FLOW RACE ACROSS REGION. FOR THIS REASON...HAVE INSERTED 20 AND 30 POPS INTO FORECAST FOR TUESDAY AND WEDNESDAY. TEMP FORECAST UNCHANGED WITH DAY 4 TEMPS CONTINUING TO BE INFLUENCED BY UPPER LOW OVER GREAT LAKES. WAA IS NOTED BY LATE DAY 4 AND PERSISTS THROUGH THE END OF THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && HINTZ/DORN
Hazardous weather outlook, Aug 17, 5:08 AM CDT, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT WED AUG 17 2005 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT WED AUG 17 2005 /408 AM MDT WED AUG 17 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA...CENTRAL SOUTH DAKOTA...NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT ACROSS CENTRAL..NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA...AND TRANSLATE EASTWARD THIS AFTERNOON AND TONIGHT AS AN AREA OF SURFACE LOW PRESSURE SHIFTS EAST TODAY. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS TODAY...ALTHOUGH THE ATMOSPHERE WILL BE CONDUCIVE FOR POSSIBLE ISOLATED TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY NIGHT AS A COLD FRONT BEGINS TO PUSH SOUTH ACROSS THE STATE. AT THIS POINT SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. ALBRECHT
In the hours before
Special weather statement, Aug 17, 2:08 PM CDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 208 PM CDT WED AUG 17 2005 MNZ039-SDZ003>011-015>017-033>034-180300- TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON- MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH- 208 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 727 IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE... IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES IN CENTRAL SOUTH DAKOTA STANLEY... SULLY... IN NORTH CENTRAL SOUTH DAKOTA CAMPBELL... CORSON... DEWEY... EDMUNDS... FAULK... MCPHERSON... POTTER... WALWORTH... IN NORTHEAST SOUTH DAKOTA BROWN... DAY... MARSHALL... ROBERTS... THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA... FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH... MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE... WEBSTER AND WHEATON.
Special weather statement, Aug 17, 5:04 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 504 PM CDT WED AUG 17 2005 MNZ046-SDZ018>023-035>037-051-180300- BIG STONE-BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES- HYDE-SPINK- 504 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 728 IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA BIG STONE... IN SOUTH DAKOTA THIS WATCH INCLUDES 11 COUNTIES IN CENTRAL SOUTH DAKOTA BUFFALO... HAND... HUGHES... HYDE... LYMAN... IN NORTHEAST SOUTH DAKOTA CLARK... CODINGTON... DEUEL... GRANT... HAMLIN... SPINK... THIS INCLUDES THE CITIES OF...CASTLEWOOD...CLARK...CLEAR LAKE... FORT THOMPSON...HIGHMORE...MILBANK...MILLER...ORTONVILLE... PIERRE...PRESHO...REDFIELD AND WATERTOWN. MNZ039-SDZ003>011-015>017-033>034-180300- TRAVERSE-BROWN-CAMPBELL-CORSON-DAY-DEWEY-EDMUNDS-FAULK-MCPHERSON- MARSHALL-POTTER-ROBERTS-STANLEY-SULLY-WALWORTH- 504 PM CDT WED AUG 17 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 727 REMAINS VALID UNTIL 10 PM CDT /9 PM MDT/ FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 1 COUNTY IN WEST CENTRAL MINNESOTA TRAVERSE... IN SOUTH DAKOTA THIS WATCH INCLUDES 14 COUNTIES IN CENTRAL SOUTH DAKOTA STANLEY... SULLY... IN NORTH CENTRAL SOUTH DAKOTA CAMPBELL... CORSON... DEWEY... EDMUNDS... FAULK... MCPHERSON... POTTER... WALWORTH... IN NORTHEAST SOUTH DAKOTA BROWN... DAY... MARSHALL... ROBERTS... THIS INCLUDES THE CITIES OF...ABERDEEN...BRITTON...EUREKA... FAULKTON...FORT PIERRE...GETTYSBURG...HERREID...IPSWICH... MCLAUGHLIN...MOBRIDGE...ONIDA...SISSETON...TIMBER LAKE... WEBSTER AND WHEATON.
Local storm report, Aug 17, 5:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
543 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 10 S LONG LAKE 45.71N 99.21W
08/17/2005 1.75 INCH MCPHERSON SD PUBLIC
SEVERAL CORN FIELDS FLATTENED
&&
HARDINGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:30 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 60 min |
| Aug 17, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 40 min |
| Aug 17, 4:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 40 min |
| Aug 17, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 59 min |
| Aug 17, 5:48 PM CDT | Tornado Warning | ABR | Hand | 42 min |
| Aug 17, 5:52 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 49 min |
| Aug 17, 5:56 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 67 min |
Nearby
Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.